- Research Article
- Open Access
On a Suzuki Type General Fixed Point Theorem with Applications
© S. L. Singh et al. 2010
- Received: 29 October 2010
- Accepted: 2 December 2010
- Published: 13 December 2010
The main result of this paper is a fixed-point theorem which extends numerous fixed point theorems for contractions on metric spaces and recently developed Suzuki type contractions. Applications to certain functional equations and variational inequalities are also discussed.
- Functional Equation
- Variational Inequality
- Variational Inequality Problem
- Stochastic Game
- Unique Fixed Point
The classical Banach contraction theorem has numerous generalizations, extensions, and applications. In a comprehensive comparison of contractive conditions, Rhoades  recognized that Ćirić's quasicontraction  (see condition (C) below) is the most general condition for a self-map of a metric space which ensures the existence of a unique fixed point. Pal and Maiti  proposed a set of conditions (see (PM.1)–(PM.4) below) as an extension of the principle of quasicontraction (C), under which may have more than one fixed point (see Example 2.7 below). Thus the condition (C) is independent of the conditions (PM.1)–(PM.4) (see also Rhoades [4, page 42]).
On the other hand, Suzuki  recently obtained a remarkable generalization of the Banach contraction theorem which itself has been extended and generalized on various settings (see, e.g, [6–15]). With a view of extending Suzuki's contraction theorem  and its several generalizations, we combine the ideas of Pal and Maiti , Suzuki , and Popescu  to obtain a very general fixed-point theorem. Subsequently, we use our results to solve certain functional equations and variational inequalities under different conditions than those considered in Bhakta and Mitra , Baskaran and Subrahmanyam , Pathak et al. [18, 19], Singh and Mishra [11, 12], and Pathak et al. [20, and references thereof].
Consider the following conditions for a map from a metric space to itself for :
(C) , ,
(PM.1) , ,
(PM.2) , ,
(PM.3) , ,
(PM.4) , .
where , and are as in conditions (PM.1)–(PM.4).
An orbit of at is a sequence . A space is -orbitally complete if and only if every Cauchy sequence contained in the orbit converges in , for all .
An orbit of a multivalued map , the collection of nonempty subsets of , at is a sequence . is called -orbitally complete if every Cauchy sequence of the form converges in , for all . For details, refer to Ćirić [2, 21].
The following theorem is our main result.
implies that at least one of the conditions (PM.1), (PM.2), (PM.3), and (PM.4) is true. Then, the sequence converges in and is a fixed point of .
All these possibilities lead to the fact that .
Hence, by the assumption, one of the conditions (PM.1)–(PM.4) is satisfied for and , and making , we obtain .
If only the condition (PM.4) is satisfied in Theorem 2.1, then the uniqueness of the fixed-point follows easily. Hence, we have the following (see also [10, Corollary 2.1]).
implies the condition (PM.4). Then has a unique fixed point.
It is clear from the proof of Theorem 2.1 that the best value of in class (PM.1)–(PM.4) is, respectively, , , , and .
The following result is close in spirit to several generalizations of the Banach contraction theorem by Edelstein , Sehgal , Chatterjea , Rhoades [1, conditions (20) and (22)], and Suzuki [15, Theorem 3].
there exists a point such that the orbit has a cluster point ,
implies one of the following conditions:
Then is a fixed point of .
An appropriate blend of the proof of Theorems 2.1 and 2 of Pal and Maiti  works.
If only the condition (PM.4)* is satisfied in Theorem 2.6, then the uniqueness of the fixed-point follows easily.
Let and , . Then, the map satisfies all the requirements of Theorem 2.1 with , , and . Further, is not a Ćirić-Suzuki contraction, that is, does not satify the requirements of [10, Corollary 2.1]. Evidently, is not a quasicontraction.
Then, one of the conditions (PM.1)–(PM.4) is satisfied (e.g., , ). As has two fixed points, it cannot satisfy any of the conditions which guarantee the existence of a unique fixed point.
Then, the map satisfies all the requirements of Theorem 2.6. If in Theorem 2.6, the initial choice is (resp., ), then converges to 6 (resp., 3).
As usual, we write (resp., ) for (resp., ) when .
We use Theorem 2.1 to obtain the following result for a multivalued map.
implies that at least one of the following conditions is true:
Then has a fixed point.
This means Theorem 2.1 applies as " " in the statement of Theorem 2.1 may be replaced by " ". Hence, there exists a point such that , and .
3.1. Application to Dynamic Programming
In multistage processes, some functional equations arise in a natural way (cf. Bellman  and Bellman and Lee ). The intent of this section is to study the existence of the solution of the functional equation (3.1) arising in dynamic programming.
Let denote the set of all bounded real-valued functions on . For an arbitrary , define . Then, is a Banach space. Assume that , and the following conditions hold:
(DP.1) are bounded.
Assume that the conditions (DP.1) and (DP.2) are satisfied. Then, the functional equation (3.1) has a unique bounded solution.
We note that is a complete metric space, where is the metric induced by the supremum norm on . By (DP.1), is a self-map of .
where , .
So Corollary 2.3 applies, wherein corresponds to the map . Therefore, has a unique fixed-point , that is, is the unique bounded solution of the functional equation (3.1).
3.2. Application to Variational Inequalities
As another application of Corollary 2.3, we show the existence of solutions of variational inequalities as in the work of Belbas and Mayergoyz . Variational inequalities arise in optimal stochastic control  as well as in other problems in mathematical physics, for examples, deformation of elastic bodies stretched over solid obstacles, elastoplastic torsion, and so forth, . The iterative method for solutions of discrete variational inequalities is very suitable for implementation on parallel computers with single-instruction, multiple-data architecture, particularly on massively parallel processors.
where summation with respect to repeated indices is implied, , is a strictly positive definite matrix, uniformly in , for and are smooth functions defined in and satisfies the condition: , .
The corresponding problem of stochastic optimal control can be described as follows: is the generator of a diffusion process in , is a discount factor, is the continuous cost, and represents the cost incurred by stopping the process. The boundary condition " on " expresses the fact that stopping takes place either prior or at the time that the diffusion process exists from .
Note that the problem (3.17) arises in stochastic game theory.
These assumptions are related to the definition of " -matrices", arising from the finite difference discretization of continuous elliptic operators having the property (3.18) under the appropriate conditions and denotes the set of all discretized vectors in (see [31, 32]). Note that the matrix is an -matrix if and only if every off-diagonal entry of is nonpositive.
Let and an matrix such that and for . Then, we have .
Now, we show the existence of iterative solutions of variational inequalities.
that is, .
Notice that in two-person game, we have to determine the best strategies for each player on the basis of maximin and minimax criterion of optimality. This criterion will be well stated as follows: a player lists his/her worst possible outcomes, and then he/she chooses that strategy which corresponds to the best of these worst outcomes. Here, the problem (3.20) exhibits the situation in which two players are trying to control a diffusion process; the first player is trying to maximize a cost functional, and the second player is trying to minimize a similar functional. The first player is called the maximizing player and the second one the minimizing player. Here, represents the continuous rate of cost for both players, is the stopping cost for the maximizing player, and μ is the stopping cost for the minimizing player. This problem is fixed by inducting an operator implicitly defined for all as in (3.21).
Under the assumptions (3.18) and (3.19), a solution for (3.23) exists.
Note that is complete and a closed subset of , it follows that is complete. As a consequence, is orbitally complete.
Hence, we conclude that all the conditions of Corollary 2.3 are satisfied in . Therefore, Corollary 2.3 ensures the existence of a solution of (3.23).
This research is supported by the Directorate of Research Development, Walter Sisulu University.
- Rhoades BE: A comparison of various definitions of contractive mappings. Transactions of the American Mathematical Society 1977, 226: 257–290.MathSciNetView ArticleMATHGoogle Scholar
- Ćirić LB: A generalization of Banach's contraction principle. Proceedings of the American Mathematical Society 1974, 45: 267–273.MathSciNetMATHGoogle Scholar
- Pal TK, Maiti M: Extensions of fixed point theorems of Rhoades and Ćirić. Proceedings of the American Mathematical Society 1977,64(2):283–286.MathSciNetMATHGoogle Scholar
- Rhoades BE: Extensions of some fixed point theorems of Ćirić, Maiti, and Pal. Mathematics Seminar Notes. Kobe University 1978,6(1):41–46.MathSciNetMATHGoogle Scholar
- Suzuki T: A generalized Banach contraction principle that characterizes metric completeness. Proceedings of the American Mathematical Society 2008,136(5):1861–1869.MathSciNetView ArticleMATHGoogle Scholar
- Abkar A, Eslamian M: Fixed point theorems for Suzuki generalized nonexpansive multivalued mappings in Banach spaces. Fixed Point Theory and Applications 2010, 2010:-10.Google Scholar
- Dhompongsa S, Yingtaweesittikul H: Fixed points for multivalued mappings and the metric completeness. Fixed Point Theory and Applications 2009, 2009:-15.Google Scholar
- Kikkawa M, Suzuki T: Three fixed point theorems for generalized contractions with constants in complete metric spaces. Nonlinear Analysis: Theory, Methods & Applications 2008,69(9):2942–2949. 10.1016/j.na.2007.08.064MathSciNetView ArticleMATHGoogle Scholar
- Moţ G, Petruşel A: Fixed point theory for a new type of contractive multivalued operators. Nonlinear Analysis: Theory, Methods & Applications 2009,70(9):3371–3377. 10.1016/j.na.2008.05.005MathSciNetView ArticleMATHGoogle Scholar
- Popescu O: Two fixed point theorems for generalized contractions with constants in complete metric space. Central European Journal of Mathematics 2009,7(3):529–538. 10.2478/s11533-009-0019-2MathSciNetView ArticleMATHGoogle Scholar
- Singh SL, Mishra SN: Coincidence theorems for certain classes of hybrid contractions. Fixed Point Theory and Applications 2010, 2010:-14.Google Scholar
- Singh SL, Mishra SN: Remarks on recent fixed point theorems. Fixed Point Theory and Applications 2010, 2010:-18.Google Scholar
- Suzuki T: Some remarks on recent generalization of the Banach contraction principle. Proceedings of the 8th International Conference on Fixed Point Theory and Its Applications, 2007 751–761.Google Scholar
- Suzuki T: Fixed point theorems and convergence theorems for some generalized nonexpansive mappings. Journal of Mathematical Analysis and Applications 2008,340(2):1088–1095. 10.1016/j.jmaa.2007.09.023MathSciNetView ArticleMATHGoogle Scholar
- Suzuki T: A new type of fixed point theorem in metric spaces. Nonlinear Analysis: Theory, Methods & Applications 2009,71(11):5313–5317. 10.1016/j.na.2009.04.017MathSciNetView ArticleMATHGoogle Scholar
- Bhakta PC, Mitra S: Some existence theorems for functional equations arising in dynamic programming. Journal of Mathematical Analysis and Applications 1984,98(2):348–362. 10.1016/0022-247X(84)90254-3MathSciNetView ArticleMATHGoogle Scholar
- Baskaran R, Subrahmanyam PV: A note on the solution of a class of functional equations. Applicable Analysis 1986,22(3–4):235–241. 10.1080/00036818608839621MathSciNetView ArticleMATHGoogle Scholar
- Pathak HK, Cho YJ, Kang SM, Lee BS: Fixed point theorems for compatible mappings of type (P) and applications to dynamic programming. Le Matematiche 1995,50(1):15–33.MathSciNetMATHGoogle Scholar
- Pathak HK, Fisher B: Common fixed point theorems with applications in dynamic programming. Glasnik Matematički 1996,31(51)(2):321–328.MathSciNetMATHGoogle Scholar
- Pathak HK, Mishra SN, Kalinde AK: Some Gregus type common fixed point theorems with applications. Demonstratio Mathematica 2003,36(2):413–426.MathSciNetMATHGoogle Scholar
- Ćirić LB: Generalized contractions and fixed-point theorems. Publications de l'Institut Mathématique 1971, 12(26): 19–26.MathSciNetMATHGoogle Scholar
- Edelstein M: On fixed and periodic points under contractive mappings. Journal of the London Mathematical Society 1962, 37: 74–79. 10.1112/jlms/s1-37.1.74MathSciNetView ArticleMATHGoogle Scholar
- Sehgal VM: On fixed and periodic points for a class of mappings. Journal of the London Mathematical Society 1972, 5: 571–576. 10.1112/jlms/s2-5.3.571MathSciNetView ArticleMATHGoogle Scholar
- Chatterjea SK: Fixed-point theorems. Comptes Rendus de l'Académie Bulgare des Sciences 1972, 25: 727–730.MathSciNetMATHGoogle Scholar
- Reich S: Fixed points of contractive functions. Bollettino della Unione Matematica Italiana 1972, 5: 26–42.MathSciNetMATHGoogle Scholar
- Bellman R: Methods of Nonliner Analysis. Vol. II, Mathematics in Science and Engineering, Vol. 61-II. Academic Press, New York, NY, USA; 1973:xvii+261.Google Scholar
- Bellman R, Lee ES: Functional equations in dynamic programming. Aequationes Mathematicae 1978,17(1):1–18. 10.1007/BF01818535MathSciNetView ArticleMATHGoogle Scholar
- Belbas SA, Mayergoyz ID: Applications of fixed-point methods to discrete variational and quasivariational inequalities. Numerische Mathematik 1987,51(6):631–654. 10.1007/BF01400174MathSciNetView ArticleMATHGoogle Scholar
- Bensoussan A, Lions J-L: Applications des inéquations variationnelles en contrôle stochastique, Méthodes Mathématiques de l'Informatique, no. 6. Dunod, Paris, France; 1978:viii+545.Google Scholar
- Duvaut G, Lions J-L: Inequalities in Mechanics and Physics, Grundlehren der Mathematischen Wissenschaften, 21. Springer, Berlin, Germany; 1976:xvi+397.Google Scholar
- Berman A, Plemmons RJ: Nonnegative Matrices in the Mathematical Sciences, Computer Science and Applied Mathematics. Academic Press, New York, NY, USA; 1979:xviii+316.Google Scholar
- Varga RS: Matrix Iterative Analysis. Prentice-Hall, Englewood Cliffs, NJ, USA; 1982.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.